Tags

Type your tag names separated by a space and hit enter

Increased risk of digoxin toxicity following hospitalization.
Pharmacoepidemiol Drug Saf. 2009 Jan; 18(1):28-35.PD

Abstract

PURPOSE

Adverse drug events (ADEs) are an important cause of preventable hospitalizations among elderly individuals taking high-risk medications. The objective of the study was to identify health care system factors that affect the risk of digoxin toxicity for older adults on digoxin.

METHODS

We conducted a prospective cohort study of older adults within the Pennsylvania Pharmaceutical Assistance Contract for the Elderly (PACE) program, which provides comprehensive drug benefits for older adults with low income. Subjects were interviewed at the time of enrollment regarding the management and coordination of their health care as well as medication comprehension. Hospitalizations were identified by linking patient identifiers to a state-wide registry. Trained abstractors reviewed discharge summaries of possible digoxin related ADEs. Unadjusted and adjusted incidence rate ratios (IRR) were calculated based on person-months of exposure using Poisson regression models, with variances adjusted for within subject repeated measures.

RESULTS

We enrolled a total of 2030 adults on digoxin from May 2002 to June 2003. A total of 34 hospitalizations due to digoxin toxicity occurred, equivalent to 1.12 hospitalizations per 1000 person-months of exposure. Adjusting for hospitalization in the past 2 months, age, total number physicians prescribing any medications in past 3 months, total number of pharmacies filling medications in past 3 months, and number of unique prescriptions filled in the past month had a 4.25-fold increased risk of subsequently experiencing digoxin toxicity (IRR 95%CI 1.95, 9.27).

CONCLUSIONS

The risk of digoxin toxicity-related hospitalization, while low, is higher in the post-hospital period.

Authors+Show Affiliations

Program for the Reduction in Medication Errors, Department of Biostatistics and Epidemiology and School of Medicine, University of Pennsylvania, Philadelphia, PA 19104-6021, USA. khaynes@mail.med.upenn.eduNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, N.I.H., Extramural
Research Support, U.S. Gov't, Non-P.H.S.

Language

eng

PubMed ID

19040200

Citation

Haynes, Kevin, et al. "Increased Risk of Digoxin Toxicity Following Hospitalization." Pharmacoepidemiology and Drug Safety, vol. 18, no. 1, 2009, pp. 28-35.
Haynes K, Hennessy S, Localio AR, et al. Increased risk of digoxin toxicity following hospitalization. Pharmacoepidemiol Drug Saf. 2009;18(1):28-35.
Haynes, K., Hennessy, S., Localio, A. R., Cohen, A., Leonard, C. E., Kimmel, S. E., Feldman, H. I., Strom, B. L., & Metlay, J. P. (2009). Increased risk of digoxin toxicity following hospitalization. Pharmacoepidemiology and Drug Safety, 18(1), 28-35. https://doi.org/10.1002/pds.1680
Haynes K, et al. Increased Risk of Digoxin Toxicity Following Hospitalization. Pharmacoepidemiol Drug Saf. 2009;18(1):28-35. PubMed PMID: 19040200.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Increased risk of digoxin toxicity following hospitalization. AU - Haynes,Kevin, AU - Hennessy,Sean, AU - Localio,A Russell, AU - Cohen,Abigail, AU - Leonard,Charles E, AU - Kimmel,Stephen E, AU - Feldman,Harold I, AU - Strom,Brian L, AU - Metlay,Joshua P, PY - 2008/12/2/pubmed PY - 2009/2/3/medline PY - 2008/12/2/entrez SP - 28 EP - 35 JF - Pharmacoepidemiology and drug safety JO - Pharmacoepidemiol Drug Saf VL - 18 IS - 1 N2 - PURPOSE: Adverse drug events (ADEs) are an important cause of preventable hospitalizations among elderly individuals taking high-risk medications. The objective of the study was to identify health care system factors that affect the risk of digoxin toxicity for older adults on digoxin. METHODS: We conducted a prospective cohort study of older adults within the Pennsylvania Pharmaceutical Assistance Contract for the Elderly (PACE) program, which provides comprehensive drug benefits for older adults with low income. Subjects were interviewed at the time of enrollment regarding the management and coordination of their health care as well as medication comprehension. Hospitalizations were identified by linking patient identifiers to a state-wide registry. Trained abstractors reviewed discharge summaries of possible digoxin related ADEs. Unadjusted and adjusted incidence rate ratios (IRR) were calculated based on person-months of exposure using Poisson regression models, with variances adjusted for within subject repeated measures. RESULTS: We enrolled a total of 2030 adults on digoxin from May 2002 to June 2003. A total of 34 hospitalizations due to digoxin toxicity occurred, equivalent to 1.12 hospitalizations per 1000 person-months of exposure. Adjusting for hospitalization in the past 2 months, age, total number physicians prescribing any medications in past 3 months, total number of pharmacies filling medications in past 3 months, and number of unique prescriptions filled in the past month had a 4.25-fold increased risk of subsequently experiencing digoxin toxicity (IRR 95%CI 1.95, 9.27). CONCLUSIONS: The risk of digoxin toxicity-related hospitalization, while low, is higher in the post-hospital period. SN - 1099-1557 UR - https://www.unboundmedicine.com/medline/citation/19040200/Increased_risk_of_digoxin_toxicity_following_hospitalization_ L2 - https://doi.org/10.1002/pds.1680 DB - PRIME DP - Unbound Medicine ER -